Help

Good morning,

I have just joined this morning and wondered if anyone can help...... I have been hypothyroid for almost 30 years (I'm 47) and have managed the condition well up until the last few months. I had been feeling generally unwell, listless, fatigue, flushings and because of my age I put these symptoms down to the menopause However, after a routine annual blood test my T4 and T3 levels were askew! I had been taking 200mcg levothyroxine for years, my GP increased this to 250mcg 4 weeks ago and then up again to 275mcg a week ago....... I am still feeling rubbish

10 Replies

oldestnewest
  • Goodness, that's a high dose. Did your GP measure your FT3, iron, ferritin, folate, Vit D and Vit B12?

    If he didn't, go back and ask. You'll have to insist on the FT3 test, but it's possible you've developed a conversion problem. Ie, you aren't converting levo (T4) to T3 properly, in which case increasing your dose of levo isn't the answer.

    Get all the test results printed out, with ranges and then come back and post them here.

  • Thank you, Iron was definitely taken, as she was querying anaemia, this was within normal limits, I will request the others (bloods to be redone in two weeks). I'm at the end of my tether with the fatigue, all other symptoms I can live with, but this inability to have a normal life due to the fatigue is getting me down......

  • Don't take "within normal limits" as meaning anything. You need to be well in range, not just bottom, which is why it is essential to get a print out of all results.

  • I will ask for a print thank you

  • Iron - Ferritin - Folate - B12 - VitD all need to be towards the TOP of their ranges. Ferritin around 80. We write about this every day on the forum as it seems Docs think everything is fine when results are in range and declare you NORMAL :-) What is normal for one is NOT normal for another. Docs not trained in preventative medicine.

    If the above are all high in their respective ranges you will convert the T4 into the ACTIVE T3. T4 is just a storage hormone and does diddly squat in the body. I too learnt the hard way ! Piling in more T4 is not always the answer - especially if symptoms do not go away.

    Could you let us know what your last results were - with ranges. We will then be more able to give support and even a few ideas :-)

  • Hi thanks for your reply.....I looked out some results:

    13/09/13 --- free thyroxine = 17

    TSH = 6.94

    03/04/14 --- free thyroxine = 16

    TSH = 5.82

    28/08/14 --- free thyroxine = 8

    TSH = 58.56

    22/09/14 --- free thyroxine = 18

    TSH = 7.87

    Symptoms recently have been horrendous. I have been told I cannot have another blood test done until 22/10/14 as the labs will not accept before then. Just feel a bit lost at the moment

  • Klandels, there's not much point in having thyroid bloods until 4 weeks after a dose change as it will take almost that long for the circulating hormone to respond to the increased dose.

    I wonder why your levels changed so much between April and August? They've responded to the increased dose so it doesn't appear to be thyroid hormone resistance.

    Your TSH levels have been very high previously. TSH of people on medication is usually comfortable just above or below 1.0. Scroll down to Guidelines and Treatment Options to read Dr. A. Toft's comments in Pulse Magazine thyroiduk.org.uk/tuk/about_...

    If you want a copy of the article to show your GP email louise.warvill@thyroiduk.org.uk

    Ask your GP to test ferritin, vitamin D, B12 and folate as hypothyroid patients are often deficient/low and these deficiencies can cause musculoskeletal pain, fatigue and low mood similar to hypothyroid symptoms. Post your results with the lab ref ranges (the figures in brackets after your results) in a new question and members will advise whether supplementation is required.

  • Could your Adrenal glands have become exhausted? Have you had any unusual stressors in the past few months?

  • Hi Klandals,

    Have they tested your antibodies?

    So your doctor increased from 250 to 275 after only 3 weeks? That's a little too soon, and might be stressing your body. It's best to leave 6 weeks between increases - possibly longer as you're on such a high dose.

    You don't tell us what that T3 level was. Be interesting to see that. And do you have a range for the T4?

    Hugs, Grey

You may also like...